South Carolina, 2004

Tornado in South Carolina, August 29, 2004

August 29, 2004 · NWS ILM · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 29, 10:33 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 29, 10:33 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1133 AM EDT SUN AUG 29 2004

.SHORT TERM /TODAY/...
TROPICAL STORM GASTON MADE LANDFALL IN BULLS BAY...NORTHERN
CHARLESTON COUNTY SC. THE STORM IS EXPECTED TO BE CENTERED IN
NORTHERN WILLIAMSBURG COUNTY LINE AROUND 2 PM...NEAR MARION SC BY 6
PM...AND JUST WEST OF LUMBERTON BY 10 PM. WINDS WILL GRADUALLY
DIMINISH AS THE STORM TRAVELS OVER LAND BUT TROPICAL STORM FORCE
WINDS ARE STILL EXPECTED THROUGH MUCH OF INLAND SOUTH CAROLINA AND A
SMALL PORTION OF INLAND NORTH CAROLINA THROUGH THIS EVENING.
WIDESPREAD TREE AND POWER LINE DAMAGE...MUCH LIKE THAT EXPERIENCED
IN THE WILMINGTON AREA A FEW WEEKS AGO WITH CHARLEY...IS EXPECTED
ACROSS INLAND SOUTH CAROLINA FROM KINGSTREE NORTH THROUGH FLORENCE.

WE HAVE RECEIVED ONE REPORT OF DAMAGE...TREES BLOWN DOWN IN LAKE
CITY IN SOUTHERN FLORENCE COUNTY SC. SEE THE LATEST ILM LOCAL STORM
REPORT FOR MORE INFORMATION.

HURRICANE WARNINGS ARE NOW DROPPED. THE TROPICAL STORM WARNINGS
ALONG THE COAST HAVE BEEN SCALED BACK TO INCLUDE ONLY THE SOUTH
CAROLINA COAST SOUTH OF LITTLE RIVER INLET. THE FLOOD WATCH WILL
CONTINUE FOR THE ENTIRE CWA THIS AFTERNOON...BUT THE EXPECTATION IS
THAT THE INLAND SOUTH CAROLINA COUNTIES STAND THE BEST CHANCE OF
RECEIVING FLOODING WITH THIS STORM. UPDATED QPF GRIDS INDICATE A
SWATH OF 2-5 INCHES OF RAIN ALONG THE TRACK OF THE STORM FROM 12Z
THIS MORNING THROUGH TONIGHT.

UPDATED PRODUCTS WILL BE FORTHCOMING AS QUICKLY AS WE CAN GET THEM
OUT.

&&

.MARINE...
SEAS RUNNING IN THE RANGE OF 8.5 FEET FOR THE PAST FEW HOURS AT
FRYING PAN SHOALS. CONSIDERING GASTON IS NOW INLAND...PROGGED TO
MOVE A LITTLE MORE WESTWARD...AND WEAKEN...SCALED BACK WINDS AND
WAVE HEIGHTS THIS AFTERNOON AND EVENING SOMEWHAT. INITIALIZED GRIDS
AT 9 FEET AT 15 UTC...41013 AND BASICALLY MAINTAINED THIS LEVEL
UNTIL LATE THIS AFTERNOON WHEN AFFECTS FROM THE STORM START TO WANE.
REGARDING WINDS...DROPPED TROPICAL STROM WARNINGS NC WATERS AND
HOISTED SMALL CRAFT ADVISORY. MAINTAINED TROPICAL STORM WARNINGS FOR
SC WATERS.

&&

.AVIATION...
PREDOMINATE MVFR...WITH TEMPO IFR CONDITIONS WINDS GUSTING TO 40-45
KNOTS...EXPECTED AT CRE/MYR/FLO THROUGH 02Z WHEN GASTON FINALLY
MOVES NORTH OF TERMINALS. AFTER 02Z...MVFR CONDITIONS WILL IMPROVE
TO VFR AND PRECIPITATION WILL GRADUALLY END AS WINDS VEER TO
SOUTHWEST TO WEST AT 10 TO 20 KNOTS. ILM WILL BE PREDOMINATELY VFR
EARLY...BECOMING MVFR BY 17Z...WITH TEMPO IFR CONDITIONS AND WINDS
GUSTING TO 40 KNOTS AS RAIN BANDS MOVE ACROSS. VFR CONDITIONS AND NO
PRECIPITATION AFTER 30/10Z AT ILM.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH PENDER-NEW HANOVER-BRUNSWICK-BLADEN-
     COLUMBUS-ROBESON COUNTIES
     INLAND TROPICAL STORM WIND WARNING ROBESON COUNTY
SC...TROPICAL STORM WARNING HORRY-GEORGETOWN COUNTIES
     FLOOD WATCH HORRY-GEORGETOWN-DILLON-MARION-FLORENCE-
     WILLIAMSBURG-DARLINGTON-MARLBORO COUNTIES
     INLAND TROPICAL STORM WIND WARNING WILLIAMSBURG-FLORENCE-DILLON-
     MARION-DARLINGTON-MARLBORO COUNTIES
MARINE...TROPICAL STORM WARNING LITTLE RIVER INLET TO S
         SANTEE RIVER

PUBLIC...TRA
MARINE...SHK
AVIATION...MRR
Hazardous weather outlook, Aug 29, 2:00 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT SUN AUG 29 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-291900-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
300 PM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

...TORNADO WATCH IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 10 PM...

IN NORTH CAROLINA...BLADEN...BRUNSWICK...COLUMBUS...NEW
HANOVER...PENDER...ROBESON.

IN SOUTH CAROLINA...
DILLON...HORRY...MARION...MARLBORO.

RAINBANDS ASSOCIATED WITH TROPICAL STORM GASTON WILL HAVE THE
POTENTIAL TO PRODUCE ISOLATED AND SHORT LIVED TORNADOES ACROSS AREAS
WITHIN THE WATCH THROUGH THE EVENING.

...TROPICAL STORM WARNING FROM LITTLE RIVER INLET SOUTH TO THE SOUTH
SANTEE RIVER...
...INLAND TROPICAL STORM WIND WARNING FOR ALL OF INLAND SOUTH
CAROLINA PLUS ROBESON COUNTY IN NORTH CAROLINA...
...FLOOD WATCH FOR ALL COUNTIES...

TROPICAL STORM GASTON IS MOVING NORTH THROUGH INLAND SOUTH CAROLINA.
THE STORM IS EXPECTED TO BE CENTERED IN MARION COUNTY AROUND 730 PM
AND END UP JUST WEST OF LUMBERTON BY 10 PM.

WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED ALONG THE
PATH OF THE STORM IN FLORENCE...MARION...DILLON...AND ROBESON COUNTIES.
THESE WINDS CAN BE SUFFICIENT TO CAUSE SMALL TO MEDIUM SIZED LIMBS
TO BREAK OFF OF TREES. THE MORE SUFFICIENT IMPACT FROM THE SYSTEM
WILL BE HEAVY RAINFALL.

GASTON WILL MOVE FARTHER NORTH AND INTO CENTRAL NORTH CAROLINA
DURING THE OVERNIGHT HOURS...TAKING THE RAIN AND WIND ALONG WITH IT.

FLOODING RAINFALL IS EXPECTED ALONG THE PATH OF GASTON...PRODUCING 3
TO 5 INCHES OF RAIN IN A NARROW BAND THROUGH MARION...FLORENCE AND
TOWARD THE LUMBERTON AREA TONIGHT. AREAS FARTHER EAST TOWARD THE
COAST WILL HAVE LIGHTER AMOUNTS ALTHOUGH SQUALLS WILL BRING VERY
HEAVY BRIEF PERIODS OF RAIN.

.DAY TWO...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL MOVE ACROSS ON TUESDAY...FOLLOWED BY SEVERAL DAYS
OF DRY WEATHER. MAJOR HURRICANE FRANCES IS EXPECTED TO REMAIN WELL
SOUTH OF THE CAROLINAS AND SHOULD IMPACT FLORIDA NEXT WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

MBB

In the hours before

Local storm report, Aug 29, 9:20 AM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1020 AM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TROPICAL STORM   LAKE CITY               33.87N 79.76W
08/29/2004                   FLORENCE           SC   FIRE DEPT/RESCUE

            TREES BLOWN DOWN ON PARKED CARS AT AN APARTMENT COMPLEX.
            OTHER TREES SNAPPED OFF ACROSS THE ROAD.

&&

TRA
Special weather statement, Aug 29, 10:27 AM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1127 AM EDT SUN AUG 29 2004

NCZ097-100-101-291700-
BRUNSWICK NC-NEW HANOVER NC-PENDER NC-
INCLUDING THE CITIES OF...BURGAW...HAMPSTEAD...LELAND...SHALLOTTE...
SOUTHPORT AND WILMINGTON
1127 AM EDT SUN AUG 29 2004

...TROPICAL STORM WARNING CANCELED...

TROPICAL STORM GASTON HAS MADE LANDFALL NEAR BULLS BAY IN NORTHERN
CHARLESTON COUNTY SOUTH CAROLINA. THE STORM IS TRACKING NORTH THROUGH
INLAND SOUTH CAROLINA AND IS TAKING THE HEAVIEST WINDS AND RAINS WITH
IT.

WITH THE WESTWARD ADJUSTMENT IN THE FORECAST TRACK OF TROPICAL STORM
GASTON...TROPICAL STORM FORCE WINDS ARE NO LONGER EXPECTED ACROSS
PENDER...NEW HANOVER OR BRUNSWICK COUNTIES IN NORTH CAROLINA.

SOUTHEAST WINDS OF 15 TO 25 MPH WITH 35 MPH GUSTS...MAINLY IN
SQUALLS...ARE EXPECTED ACROSS THE AREA THIS AFTERNOON INTO THE
EVENING. WINDS MAY BE SLIGHTLY STRONGER THIS EVENING BUT STILL
BELOW TROPICAL STORM STRENGTH ACROSS WESTERN BRUNSWICK COUNTY. WINDS
WILL SHIFT TO A SOUTHERLY DIRECTION AND
SLOWLY DIMINISH OVERNIGHT.

STAY TUNED TO THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE.

The radar

The Columbia radar (KCAE), 150 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Marlboro

When
August 29, 2:00 PM EST to 2:05 PM EST
Where
Marlboro County, 4 mi NE of Wallace
Rating
F1
Path length
1 mi
Path width
300 yd
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
34.750, -79.800

A tornado downed trees and destroyed a wooden fence. There was roof and siding damage to many homes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for South Carolina, 2004Warnings in South Carolina, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419012.